Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 183, NWS Quad Cities, IA

September 6, 2020Delaware County, Dubuque County, Jones County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 6, 2020, 3:14 AM CDT for Delaware County, Dubuque County, Jones County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 2020, 3:14 AM CDT (08:14 UTC)
Expired
Sep 6, 2020, 3:46 AM CDT
In force
32 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Delaware County, IA, Dubuque County, IA, Jones County, IA

The radar

The Quad Cities radar (KDVN), 94 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 9:34 PM CDTSevere Thunderstorm WatchSPC7 hr
Sep 6, 2:53 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2140 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 1:40 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 6, 1:40 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
140 AM CDT Sun Sep 6 2020

.SYNOPSIS...
Issued at 135 AM CDT Sun Sep 6 2020

03z surface analysis showed a weak area of low pressure centered
across south central South Dakota, with a warm front extending
southeast towards northeast Missouri, and a cold front to the south
towards eastern Colorado. Numerous showers and thunderstorms were
developing along and northeast of the warm front in response to
convergence from strong low-level WAA with a 40-50 kt LLJ. These
weather features will be the primary impacts to our area for the
short term period.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 135 AM CDT Sun Sep 6 2020

1) Showers/storms, some severe, will move through and exit the area
by mid morning. Additional showers/storms will be possible this
evening, with some having the potential to become severe.

2) Windy conditions early this afternoon with max gusts of 35-40 MPH.

Showers and storms will continue to move through much of eastern
Iowa and northwest Illinois this morning, and should exit the area
around the 9-11 AM timeframe. Given the strong LLJ creating ample
deep layer vertical shear and MUCAPEs approaching 2500 J/kg,
storms will be capable of producing large hail. This is the
primary threat, but a secondary threat of damaging wind gusts does
exist with any storm that can break through the stable layer at
the surface. Storms will also be capable of producing torrential
rainfall with PWATs of 1.00-1.50". Given the fast moving nature of
storms, the flash flood threat is low, but slower moving complexes
could have a higher threat since drought stricken grounds tend to
produce more runoff.

Once storms exit the area, the warm front should quickly follow and
move through the area by early afternoon, placing us firmly in the
warm sector. Deep layer mixing hinted on by several forecast
soundings will result in a fairly warm afternoon with highs expected
to climb into the mid 80s to near 90, with the highest values in
eastern Iowa. This mixing will also tap into the LLJ, bringing
breezy winds down to the surface. Max gusts will approach 35-40 MPH.

This evening through midnight, the cold front will be entering
our western CWA, and will serve as the forcer for the next round
of showers and thunderstorms so long as we can warm up to current
forecast highs. Storms will have the potential to become severe,
with damaging wind gusts, large hail and isolated tornadoes all
possible. The Storm Prediction Center has a slight risk of severe
storms north of a line from Williamsburg IA to Monmouth IL, with a
marginal risk to the south and west.

.LONG TERM...(Monday through Saturday)
ISSUED AT 135 AM CDT Sun Sep 6 2020

Little change made to the extended forecast in this package, so
have included previous discussion below...

Previous Discussion:

Monday through Thursday: Monday morning looks to be mostly dry with
drier air building in right behind the cold front, but rain with a
chance of thunderstorms are likely by Monday afternoon. A much
cooler and wetter will develop next week as a upper level longwave
ridge builds over the Gulf of Alaska and northwestern Canada, and an
upper level trough digs into the central CONUS. The cold front that
crossed the region Monday, will stall just to our southeast,
extending from Oklahoma to the Great Lakes. Periods of moisture will
advect north from the Gulf of Mexico, riding over and along the
stationary front producing periods of rain.

Temperatures will be in the mid 70s on Monday but quickly drop to
well below normal (10+ degrees) after the front moves through. High
temperatures next week will only be in the 50s over the northern
half of the region to around 60 across the south. Low temperatures
will be in the 40s over the north and 50s over the south.

Friday: The chance of continued rain will depend on how fast the
closed low forecast to be located over Iowa, moves off to the
northeast. There is model uncertainty with the timing, track and
strength of this low but the overall forecast still suggests an
unsettled and wet pattern. Model ensembles continue to support a
widespread soaking rain of at least 1 to 2 inches by the end of week
with higher amounts of 3 to 4 inches possible in some locations. The
long duration of the rain, along with current drought conditions,
will lower the chance of flooding, but this threat will need to be
monitored closely.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
ISSUED AT 1202 AM CDT Sun Sep 6 2020

While conditions will be mainly VFR, active weather will be found at
all terminals during this TAF period. Showers and thunderstorms
bringing drops to MVFR and perhaps IFR conditions will move
through KDBQ/KCID/KMLI through the early morning, and will be
followed by a short period of LLWS before surface winds increase
out of the south by midday. Winds will likely gust up to 35 kts
at times before an approaching cold front helps winds subside and
shift to the northwest by the evening hours. Additional showers
and storms may accompany this front, and have included a PROB30
group with this TAF for KDBQ/KCID/KMLI.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Kuhl/Speck
AVIATION...Speck
Hazardous weather outlook, Sep 6, 3:13 AM CDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
313 AM CDT Sun Sep 6 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-070815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
313 AM CDT Sun Sep 6 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are expected across the area early this morning,
with some potentially becoming severe. Damaging winds and large
hail are the primary threats.

Southwest winds could gust around 35 to 40 MPH at times this
afternoon.

Thunderstorms could redevelop over portions of the area late
this afternoon and evening ahead of a cold front. There is some
uncertainty regarding how widespread these storms will be, but any
storms that are able to form will be capable of producing large
hail, damaging winds and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated thunderstorms will be possible at times this week. The
threat for severe weather appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this morning and again this
evening.

Speck

In the hours before

Local storm report, Sep 6, 1:03 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
103 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 AM     HAIL             4 W STANLEY             42.63N 91.86W
09/06/2020  M0.75 INCH       BUCHANAN           IA   CO-OP OBSERVER

&&

PS
Local storm report, Sep 6, 1:40 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
140 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     HAIL             GALENA                  42.42N 90.43W
09/06/2020  M0.25 INCH       JO DAVIESS         IL   TRAINED SPOTTER

&&

PS
Local storm report, Sep 6, 1:54 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
154 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     TSTM WND GST     1 WNW INDEPENDENCE      42.47N 91.91W
09/06/2020  E60 MPH          BUCHANAN           IA   TRAINED SPOTTER

&&

PS
Local storm report, Sep 6, 2:07 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
207 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     TSTM WND DMG     JESUP                   42.48N 92.07W
09/06/2020                   BUCHANAN           IA   PUBLIC

            DELAYED REPORT. POWER LINES DOWN IN JESUP,
            RELAYED BY BROADCAST MEDIA.

&&

PS
Local storm report, Sep 6, 2:48 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
248 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     TSTM WND GST     INDEPENDENCE            42.47N 91.89W
09/06/2020  M63 MPH          BUCHANAN           IA   BROADCAST MEDIA

&&

PS
Local storm report, Sep 6, 2:51 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
251 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     TSTM WND GST     MANCHESTER              42.49N 91.46W
09/06/2020  M63 MPH          DELAWARE           IA   BROADCAST MEDIA

&&

PS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 12:58 AM CDTSevere Thunderstorm WarningDVNBuchanan62 min
Sep 6, 1:35 AM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware55 min
Sep 6, 2:17 AM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jones, Linn58 min
Sep 6, 4:04 AM CDTSevere Thunderstorm WarningDVNClinton, Scott41 min
Sep 6, 4:28 AM CDTSevere Thunderstorm WarningDVNCedar, Delaware, Jones, Linn47 min
Sep 6, 5:14 AM CDTSpecial Weather StatementDVNScott31 min
Sep 6, 9:03 AM CDTSpecial Weather StatementDVNLinn42 min
Sep 6, 1:57 AM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess, Stephenson29 min
Sep 6, 4:40 AM CDTSevere Thunderstorm WarningDVNBureau, Henry, Rock Island, Whiteside65 min
Sep 6, 5:44 AM CDTSevere Thunderstorm WarningDVNBureau, Henry31 min
Sep 6, 7:19 AM CDTSpecial Weather StatementDVNMercer26 min
Sep 6, 8:10 AM CDTSpecial Weather StatementDVNHenderson, McDonough, Warren50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.